Alert archive / South Dakota / Wind Advisories in 2014
Wind Advisory 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 20, 2014, 2:39 PM CST for 5 counties in South Dakota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2014, 2:39 PM CST (20:39 UTC)
- Expired
- Jan 20, 2014, 5:31 PM CST
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 197 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209 WWUS73 KABR 202039 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 239 PM CST MON JAN 20 2014 ...STRONG NORTHWEST WINDS GRADUALLY DIMINISHING LATE THIS AFTERNOON... .STRONG NORTHWEST WINDS HAVE DECREASED SOME...COMPARED TO EARLIER WHEN A CORRIDOR OF WIND GUSTS OVER 58 MPH BLEW THROUGH WESTERN AND PORTIONS OF CENTRAL SOUTH DAKOTA. SUSTAINED WINDS OF 25 TO 35 MPH WITH SOME OCCASIONAL HIGHER GUSTS ARE EXPECTED TO PERSIST ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THROUGH THE REST OF THIS AFTERNOON. SDZ033-035-045-048-051-210000- /O.CAN.KABR.HW.W.0002.000000T0000Z-140121T0000Z/ /O.NEW.KABR.WI.Y.0007.140120T2039Z-140121T0000Z/ STANLEY-HUGHES-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO... FORT THOMPSON 239 PM CST MON JAN 20 2014 /139 PM MST MON JAN 20 2014/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS AFTERNOON. * WINDS...SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WITH PEAK GUSTS OF 45 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SDZ034-036-202145- /O.CAN.KABR.HW.W.0002.000000T0000Z-140121T0000Z/ SULLY-HYDE- INCLUDING THE CITIES OF...ONIDA...HIGHMORE 239 PM CST MON JAN 20 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE HIGH WIND WARNING. DANGEROUSLY STRONG WINDS ARE NO LONGER EXPECTED. $$ SDZ003-004-009-015-016-202145- /O.CAN.KABR.WI.Y.0006.000000T0000Z-140121T0000Z/ CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE... TIMBER LAKE...GETTYSBURG 239 PM CST MON JAN 20 2014 /139 PM MST MON JAN 20 2014/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. NORTH WINDS CONTINUE TO STEADILY DECREASE THIS AFTERNOON TO SUB ADVISORY CRITERIA STRENGTH. $$
1 follow-up statement
090 WWUS73 KABR 202331 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 531 PM CST MON JAN 20 2014 SDZ033-035-045-048-051-210045- /O.CAN.KABR.WI.Y.0007.000000T0000Z-140121T0000Z/ STANLEY-HUGHES-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO... FORT THOMPSON 531 PM CST MON JAN 20 2014 /431 PM MST MON JAN 20 2014/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS HAVE DIMINISHED BELOW ADVISORY CRITERIA ACROSS THE AREA...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ PARKIN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 20, 12:14 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 20, 12:14 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 PM CST MON JAN 20 2014
.UPDATE...
ANOTHER QUICK UPDATE TO ADJUST WIND HEADLINES OVER THE WESTERN
FORECAST AREA AS THE STRONG HIGH WIND WARNING-TYPE WINDS/GUSTS ARE
NOW SHIFTING SOUTHWARD INTO SOUTH CENTRAL SOUTH DAKOTA. THE REST
OF THE FORECAST APPEARS TO BE IN DECENT SHAPE AT THE MOMENT.
ALSO NOTING THE BACK EDGE OF THE SNOW-SHIELD OF RADAR
REFLECTIVITIES IS BEGINNING TO ENTER INTO PARTS OF
NORTHERN/NORTHEASTERN SOUTH DAKOTA...SO THE GOING POPS THAT TAPER
OFF TO NON-MEASURABLE BY 6 PM CST STILL APPEARS TO BE ON TRACK.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH WEDNESDAY
A BROAD AREA OF VERY LIGHT SNOW MOVING OUT OF NORTH DAKOTA NOW.
VISIBILITY IS GENERALLY 3 MILES OR GREATER. TEMPERATURES ARE ALSO
FALLING RATHER QUICKLY ACROSS NORTHERN MINNESOTA AND EASTERN NORTH
DAKOTA. THUS...EXPECTING HIGHS TO HAVE ALREADY OCCURRED FOR MOST
OF THE CWA.
AS THE DAY PROGRESSES...LIGHT SNOW WILL SHIFT OVER THE CWA WITH
REGIONAL PROFILES SATURATED IN THE LOW LEVELS WITH TEMPERATURES
WELL WITHIN THE DENDRITIC GROWTH ZONE. THERE IS VERY LITTLE LIFT
WITHIN THIS LAYER SO SNOW WILL REMAIN ON THE LIGHT SIDE TO LIMIT
ACCUMULATION. THE PRESSURE GRADIENT ALSO WILL TIGHTEN ON EITHER
SIDE OF THE BACKDOOR FRONT...WITH STEEPEST LAPSE RATES AND MIXED
DOWN WINDS IN THE 40S (KTS) OVER CENTRAL/WESTERN COUNTIES.
PRESSURE RISES PEAK NEAR 16MB/6HRS AS WELL.
1040MB HIGH PRESSURE SETTLES DIRECTLY OVERHEAD TONIGHT...SO
EXPECTING IDEAL RADIATIONAL CONDITIONS TO SET UP. THOUGH WINDS ARE
EXPECTED TO GO CALM FOR A FEW HOURS...WIND CHILL HEADLINE EXTENDS
INTO TUESDAY. THIS IS TO ACCOUNT FOR THE HIGH MOVING AWAY AND
ALLOWING FOR A SOUTH WIND TO DEVELOP. DESPITE WEAK WARM
ADVECTION...TEMPERATURES WILL INITIALLY BE EXTREMELY COLD.
ANOTHER SHOT OF COLD AIR COMES IN TUESDAY NIGHT. MIXING WILL KEEP
TEMPERATURES FROM FALLING TOO DRASTICALLY HOWEVER.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
THE EXTENDED PERIOD REMAINS ACTIVE WITH A FEW ALBERTA CLIPPERS
MOVING THROUGH OR NEAR THE CWA. THESE CLIPPERS HAVE RESULTED IN
LOW POPS FROM FRIDAY THROUGH MONDAY. EXACT TIMING AND EXTENT OF
POSSIBLE SNOW SHOWERS WILL HAVE TO BE FINE TUNED AS THE TIME OF
CONCERN APPROACHES. IN BETWEEN THE CLIPPER SYSTEMS SFC HIGH
PRESSURE WILL DROP DOWN FROM CANADA OVER THE DAKOTAS BRINGING VERY
COLD TEMPERATURES. CURRENTLY THE COLDEST TEMPERATURES LOOK LIKE
THEY WILL OCCUR WEDNESDAY NIGHT/THURSDAY MORNING AND MONDAY NIGHT.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
-SN AND BLSN WILL AFFECT MAINLY KMBG/KABR/KATY THRU MID AFTERNOON
AND TO A LESSER EXTENT KPIR. VSBY IN A COMBINATION OF -SN AND BLSN
WILL GENERALLY BE REDUCED TO BETWEEN 1SM AND 4SM BUT AREAS OF
HEAVIER SNOW MAY BRIEFLY FALL BELOW 1SM. CIGS WILL GENERALLY BE
MVFR AND LOW END VFR. STRONG AND GUSTY SFC WINDS ACROSS KMBG AND
KPIR AS WELL GUSTING OVER 35 KNOTS AT TIMES...BUT THESE WINDS WILL
SUBSIDE THROUGH THE AFTERNOON. CONDITIONS WILL RAPIDLY IMPROVE
FROM NORTH TO SOUTH LATER THIS AFTERNOON THRU EARLY THIS EVENING
AS THE SYSTEM MOVES OUT. LOOKING AT MOSTLY SKC OR MID/HIGH CLOUD
CONDITIONS OVERNIGHT WITH LIGHT WINDS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR BUFFALO-
CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-
STANLEY-SULLY-WALWORTH.
WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
MCPHERSON-ROBERTS-SPINK.
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR
BUFFALO-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.
MN...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...TMT
WEATHER.GOV/ABERDEENHazardous weather outlook, Jan 20, 4:36 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 436 AM CST MON JAN 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 436 AM CST MON JAN 20 2014 /336 AM MST MON JAN 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE THROUGH THE AREA TODAY. GUSTY NORTH WINDS WILL DEVELOP TODAY AS WELL. STRONGEST WINDS WILL BE CONFINED TO CENTRAL AND WESTERN SOUTH DAKOTA...WITH GUSTS OVER 50 MPH POSSIBLE. ANY SNOW FALLING IN THIS AREA OF STRONGER WINDS WILL HELP REDUCE VISIBILITY AND POTENTIALLY CAUSE HAZARDOUS TRAVEL CONDITIONS. AS TEMPERATURES FALL...BREEZY CONDITIONS ACROSS NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA WILL CAUSE WIND CHILL READINGS TO FALL BETWEEN MINUS 25 AND MINUS 35 DEGREES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A VERY COLD START IS EXPECTED FOR EASTERN SOUTH DAKOTA TUESDAY. TEMPERATURES WILL BE BETWEEN MINUS 10 AND MINUS 20. WINDS WILL PICK UP FROM THE SOUTH...WITH MORNING WIND CHILLS EXPECTED BETWEEN MINUS 25 TO MINUS 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Special weather statement, Jan 20, 8:46 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 846 AM CST MON JAN 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-202200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 846 AM CST MON JAN 20 2014 /746 AM MST MON JAN 20 2014/ ...AREAS OF BLOWING SNOW AND REDUCED VISIBILITY TODAY... NORTHERLY WINDS FROM 20 TO 40 MPH WITH GUSTS OVER 50 MPH AT TIMES COMBINED WITH FALLING SNOW WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. THE STRONGEST WINDS ARE EXPECTED OVER CENTRAL SOUTH DAKOTA TODAY. DURING PERIODS OF HEAVIER SNOW SHOWERS...THE VISIBILITY MAY DROP BRIEFLY TO BELOW ONE QUARTER MILE. TEMPERATURES WILL CONTINUE TO FALL TODAY WITH WIND CHILL VALUES REACHING 25 BELOW ZERO OR COLDER BY LATE AFTERNOON ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. MOTORISTS SHOULD BE PREPARED FOR HAZARDOUS TRAVEL CONDITIONS TODAY...INCLUDING SLICK ROADS. TMT
Local storm report, Jan 20, 10:25 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM NON-TSTM WND GST 10 S BULLHEAD 45.62N 101.08W
01/20/2014 M63 MPH CORSON SD MESONET
GRAND RIVER RAWS. SUSTAINED WINDS OVER 40 MPH ALSO.
TIME APPROXIMATE.
&&
EVENT NUMBER ABR1400086
TMTLocal storm report, Jan 20, 10:30 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM NON-TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
01/20/2014 M65 MPH STANLEY SD MESONET
FOSTER BAY RWIS. SUSTAINED WINDS OVER 40 MPH ALSO.
&&
EVENT NUMBER ABR1400087
TMTLocal storm report, Jan 20, 11:03 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 AM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM NON-TSTM WND GST 12 WNW EAGLE BUTTE 45.07N 101.47W
01/20/2014 M60 MPH DEWEY SD MESONET
BEAR CREEK RAWS. TIME APPROXIMATE.
&&
EVENT NUMBER ABR1400088
TMTLocal storm report, Jan 20, 12:17 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM NON-TSTM WND GST 13 N VIVIAN 44.12N 100.29W
01/20/2014 M60 MPH LYMAN SD MESONET
FORT PIERRE RAWS. TIME APPROXIMATE.
&&
EVENT NUMBER ABR1400089
TMTLocal storm report, Jan 20, 12:29 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND GST 2 S MURDO 43.86N 100.72W
01/20/2014 M61 MPH JONES SD MESONET
&&
EVENT NUMBER ABR1400090
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:37 AM CST | Wind Chill Advisory | ABR | Brown, Campbell, Clark, Codington, Day, Deuel and 10 more | 32 hr |
| Jan 20, 3:59 AM CST | Wind Advisory | ABR | Buffalo, Corson, Dewey, Hughes, Hyde, Jones and 5 more | 5 hr |
| Jan 20, 9:07 AM CST | High Wind Warning | ABR | Buffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more | 6 hr |
| Jan 20, 12:06 PM CST | Wind Advisory | ABR | Campbell, Corson, Dewey, Potter, Walworth | 3 hr |
Nearby
Wind Advisories in South Dakota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.